Tuesday, October 25, 2011

October 25: Painkillers Are Your Friend

When I was 12 years old, I entered a fundraising event called "The March of Dimes." I went door to door requesting donations for each mile that I would walk of a 20-mile walk.

I'll never forget hitting the 17-mile check in point. My legs, especially my lower legs, were so painful that I wasn't sure i could squeeze out the last 3 miles. A buddy and I sat down not far past the marker and munched on snacks our moms had sent with us. We both knew we couldn't quit after having come this far, so we encouraged one another, got up, and dragged those painful legs through 3 more tedious, agonizing miles.

The stabbing pain I had in my lower legs some 38 years ago was a lot like the pain I felt in my hips, buttocks, and upper thighs last night and today. I've yelped, moaned, rolled, massaged, shivered, sweat, and groaned my way through the pains, as the nurses and doctors raced to figure out what to do for me.

I quit writing on blogger yesterday with a heart rate of 90 and a blood pressure of 160/94. At one point last night, it had leaped to 141 and 165/117.

So today I'm on a regular dose of a strong pain reliever, a muscle relaxer, and a medication that helps nerves heal. I feel pretty good right now as I sit up in bed, my bottom placed firmly on a heating pad which is remarkably helpful.

So, caveat for today's blog: I'm on Dilaudid, which is a rather potent pain reliever, and I reserve "take backs" for anything I say today.

The most likely problem, in the opinion of the doctors (and me), is "arachnoiditis."

Yeah, I'm scared of spiders.

Oh, wait. That's arachnophobia. I have arachnoiditis, which is, according the National Institutes of Health:

A pain disorder caused by the inflammation of the arachnoid, one of the membranes that surround and protect the nerves of the spinal cord. The arachnoid can become inflamed because of an irritation from chemicals ...

In other words, the cramps, shooting pains, and intense muscle soreness in my hips and thighs are one more side effect of the spinal taps!

Either the methotextrate or the Cytarabine affected the nerves near the puncture site when they did the spinal tap. That make sense to me. I know they were very close to the nerves because at one point they touched them, setting off a rapid set of jitters through my left buttock and hamstring.

This arachnoiditis should just heal on its own.

I have noticed that I get the shooting pains along with a noticeable increase in the muscle pain while they're giving me the chemo. Fortunately, my last dose of chemo was this morning. Maybe things will start getting better now, though we don't know how fast.

The doctors want to send me home tomorrow, so they're testing a steady dose of Dilaudil and the other two medications through today and tonight to make sure that deals with the pain. If it does, then I go home.

The timing is perfect, really. My job for the next week is to sit around and be a cauldron for the chemical stew they've dumped in my veins. It is definitely the right time of year for cauldrons.

The Spiritual Side


There is a spiritual side to all this. Last night, my wife reminded me that I had told God I didn't want to miss anything he had for me due to my inability to handle suffering.

I said what?

There's a lot of verses in the Bible about suffering. One of the more interesting Bible promises goes like this:

For to you it has been granted on behalf of Christ not only to believe in his name but to suffer for his sake. (Php. 1:29)(

I'll bet there aren't a lot of people who have Philippians 1:29 in their "Bible Promise Devotional" or posted on their refrigerator.

In the same letter—to the church in Phillipi—Paul gave one reason for that suffering ...

I consider everything to be a loss in comparison to the excellence of knowing Christ Jesus my Lord. For him I have suffered the loss of all things and consider them manure so that I may gain Christ ... so that I may know him, the power of his resurrection, and the fellowship of his sufferings. (Php. 3:8,10)

Paul used to talk about how he "made up in his body what was lacking in the afflictions of Christ" (e.g., Col. 1:24).

It's not that there is something lacking in the suffering of our Lord. God gives us opportunity to participate in redemption. That is not our work, but it is his gift to us.

For Paul that meant beatings and persecution as he preached the Gospel and formed churches in hostile territory. For me, I have to suppose, it means enduring trials with joy in order to encourage and help others. These "momentary, light afflictions," as Paul liked to call them, allow us to talk about Jesus' Gospel in a way that is real and down to earth. It gets past the theories that Christians divide over, and it gets down to things that matter. How do we obtain the grace of God so that we can be a light in the midst of our worst circumstances?

I was just given my most recent dose of Dilaudid, and the muscle pains are working their way back as the previous dose wears off, so I'm going to go now. No sense posting a raving lunatic blog from either being in a lot of pain or being drugged up.

Last bit of news. I'll probably go home tomorrow. After that I'll live very carefully for a couple weeks, avoiding infection while my bone marrow recovers from this high-dosage hit. Then it's back to the transplant team.

Wait, one more ... A friend asked for news on Jerry. He had his teeth pulled last week, and he has a two week recovery time. So some time next week or early the following week, he'll be turned over to the transplant team as well, probably at least a week ahead of me.

Grace be with you!








6 comments:

  1. Thanks for keeping us updated.
    We are continually praying for you! Love and miss you and Hannah!

    ReplyDelete
  2. It's a joy to have your children with us for a couple of weeks -- Manu and Lei Lani. We are taking good care of them. :) Stephen is staying with us for a few weeks, too, while doing a job in Lexington, so they have the bonus of having 3 "daddies" around. :) Much prayer for grace and joy these next couple of weeks. And for Jerry too.

    ReplyDelete
  3. It seemed okay. I was more alert than when using oxycodone. After three weeks, the side effects outweigh the positives. It was more psychotic than I had planned. After the 75 mg dose wore off, the drop off was steep. I felt very agitated and somewhat aggressive. Similar to prescribed amphetamine or steroid. It makes me so agitated that I have decided to go back to the Oxy. I also experienced some respiratory distress and diminished vision. Good try as an alternative but it is not for me. Kadian had similar reactions.

    ReplyDelete
  4. Hopefully no 3 weeks of Dilaudid for me. I didn't like it! What did you need it for?

    ReplyDelete
  5. And wow! 75 mg??? Whew. I was getting 3 or 4 by pill and one at a time by injection.

    ReplyDelete
  6. Codeine is a drug which contains codeine (15 mg). Codeine is an opioid analgesic which central effect is not very intense, that is to say 5 to 10 times smaller than the effect of morphine. The advantage of codeine compared to another opioid is its lesser effect on the respiratory system. The level of addiction is also lower.

    Jym Leonhard
    Anxiety-drugstore.net

    ReplyDelete